Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 143, NWS Birmingham, AL

June 29, 2007Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 29, 2007, 4:24 PM CDT for Jefferson County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2007, 4:24 PM CDT (21:24 UTC)
Expired
Jun 29, 2007, 5:00 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 292125
SVRBMX
ALC073-292200-
/O.NEW.KBMX.SV.W.0143.070629T2124Z-070629T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 PM CDT FRI JUN 29 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA...

* UNTIL 500 PM CDT

* AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF SAYRE...OR 7 MILES WEST OF WARRIOR...AND MOVING NORTH 
  AT LESS THAN 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3375 8701 3377 8701 3380 8698 3384 8689
      3384 8681 3370 8683 3369 8684 3370 8703
      3372 8703

$$

27/SWU
1 follow-up statement
000 
WWUS54 KBMX 292147
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT FRI JUN 29 2007

ALC073-292200-
/O.CON.KBMX.SV.W.0143.000000T0000Z-070629T2200Z/
JEFFERSON AL-
447 PM CDT FRI JUN 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTH CENTRAL JEFFERSON COUNTY...

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PARTRIDGE CROSSROADS...OR ABOUT 7 MILES SOUTHWEST OF 
WARRIOR...MOVING NORTH AT LESS THAN 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3375 8701 3377 8701 3380 8698 3384 8689
      3384 8681 3370 8683 3369 8684 3370 8703
      3372 8703

$$

27/SWU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:57 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 29, 2:57 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT FRI JUN 29 2007

.SHORT TERM...
OVER THE LAST FEW DAYS MOST LOCATIONS ACROSS CENTRAL ALABAMA HAVE
RECEIVED AT LEAST A LITTLE BIT OF RAINFALL FROM SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS. TODAY IS NO EXCEPTION AND
OVER THE WEEKEND CHANCES LOOK EVEN BETTER FOR SIGNIFICANT
RAINFALL.

A WEAK COLD FRONT WILL NUDGE INTO NORTHERN ALABAMA SATURDAY
IMPEDED BY THE DIRTY RIDGE CURRENTLY OVER THE AREA. PRECIPITABLE
WATER WILL INCREASE GRADUALLY SATURDAY INTO SUNDAY...LIKELY
EXCEEDING 2 INCHES BY SUNDAY MORNING. AS A RESULT RAINFALL WILL
LIKELY BE HEAVY AT TIMES. STEERING FLOW WILL INCREASE A
LITTLE...SO UNLIKE OVER THE LAST FEW DAYS...STORMS SHOULD MOVE
SPREADING THE WEALTH OVER MORE AREA.

TEMPERATURES WILL REMAIN WARM...BUT SLIGHTLY COOLER THAT WE ARE
CURRENTLY EXPERIENCING...GENERALLY AROUND 90 DEGREES. CLOUD COVER
IS EXPECTED TO BE ABUNDANT.

.LONG TERM...TUESDAY THROUGH THURSDAY.

LONG RANGE GFS IS RIGHT BACK WITH A DRY PATTERN THROUGH MOST OF THE
PERIOD. YESTERDAYS OFF RUN WHICH HAD THE FRONT STALLING OVER THE
AREA IS NO LONG OCCURRING. IT IS BACK TO PUSHING THE FRONT ACROSS
THE AREA WITH HIGH PRESSURE BUILDING UP ON TUESDAY. THIS IS
BASICALLY THE PATTERN THAT THE GFS HAS BEEN PREDICTING FOR THE MOST
PART. THE EUROPEAN MODEL HAS BEEN MORE CONSISTENT WITH A DRY
SOLUTION ALSO. THE NAM...WHICH IS BARELY SCRATCHING THE SURFACE
DURING THIS TIME PERIOD KEEPS THE FRONT TO OUR NORTH. DGEX ALSO
REFLECTS THIS SOLUTION OF KEEPING THE MOISTURE AROUND. LEANING WITH
THE GFS/ECMWF AS THEY HAVE A BETTER TRACK RECORD IN THE LONG RANGE.

HAVING SAID THAT...LOOK FOR TEMPERATURES TO REMAIN HOT DURING THE
PERIOD. WENT A FEW DEGREES WARMER THAN MOS...ESPECIALLY FOR DAYTIME
TEMPS. ALSO REMOVED THE SMALL POPS THAT WE HAD DURING THE PERIOD.
UNFORTUNATELY...THIS PATTERN DOES NOT BODE WELL FOR OUR DROUGHT
CONDITIONS.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED THUNDERSTORM ACTIVITY EXPECTED AGAIN THROUGH MAINLY 02Z.
THESE THUNDERSTORMS WILL BE SLOW MOVING AND GENERALLY WILL NOT LAST
AT ANY ONE LOCATION FOR MORE THAN ONE HOUR...BUT MAY OCCUR MORE THAN
ONCE AT ANY GIVEN LOCATION. THE STORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS UP TO 40 MPH AND BRIEF HEAVY RAIN. AT THIS
POINT...MENTIONED ONLY VCTS FOR THE TERMINALS WITH LACK OF
CONFIDENCE ON TIMING AND DURATION. EXPECT VFR CEILINGS THE ENTIRE
PERIOD. BRIEF MVFR VIS POSSIBLE TOWARD DAYBREAK BUT WILL BE SHORT
LIVED. WITH HIGH PRESSURE OVERHEAD...KEPT WIND VRB05KT.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  90  69  89  65 /  40  50  30  40  20
ANNISTON    70  92  70  89  65 /  40  40  30  40  20
BIRMINGHAM  70  91  70  89  67 /  40  50  30  40  20
TUSCALOOSA  71  93  71  91  69 /  30  50  30  40  30
CALERA      71  92  71  91  68 /  30  50  30  40  20
AUBURN      71  92  71  91  70 /  30  40  30  40  30
MONTGOMERY  72  94  71  92  70 /  30  40  30  50  30
TROY        71  93  71  93  70 /  30  40  30  50  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

07/07/07
Hazardous weather outlook, Jun 29, 1:02 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT FRI JUN 29 2007

ALZ011>015-017>050-301130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
102 PM CDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 3:27 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT FRI JUN 29 2007

ALZ014-015-292100-
WALKER-WINSTON-
327 PM CDT FRI JUN 29 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER AND WINSTON
COUNTIES UNTIL 400 PM CDT...

...

AT 327 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES SOUTH OF DOUBLE SPRINGS...MOVING NORTH AT LESS
THAN 10 MPH.

TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN
A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON
THE WATER AND YOUR BOAT HAS A CABIN...USE THE CABIN FOR A LIGHTNING
SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER
THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT
LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER
BEFORE RESUMING OUTDOOR ACTIVITIES.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH AND LOCALLY
HEAVY RAINS. WINDS OF THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS
AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH
CANS. IF WEATHER PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS
ARRIVE.

27/SWU
Local storm report, Jun 29, 3:33 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     WEDOWEE                 33.31N 85.49W
06/28/2007  E45 MPH          RANDOLPH           AL   EMERGENCY MNGR

            A FEW TREES AND BRANCHES WERE BLOWN DOWN NEAR WEDOWEE. A
            FENCE WAS DAMAGED AND A BUILDING HAD MINOR ROOF DAMAGE.

&&

LINHARES
Special weather statement, Jun 29, 3:47 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT FRI JUN 29 2007

ALZ038-292115-
CHAMBERS-
347 PM CDT FRI JUN 29 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL 415
PM CDT...

AT 347 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF FIVE
POINTS TO 7 MILES SOUTHEAST OF FIVE POINTS...MOVING EAST AT 10 MPH.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.
Special weather statement, Jun 29, 3:48 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 PM CDT FRI JUN 29 2007

ALZ033-040-292115-
DALLAS-PERRY-
348 PM CDT FRI JUN 29 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS AND PERRY COUNTIES
UNTIL 415 PM CDT...

...

AT 348 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES EAST OF UNIONTOWN...MOVING NORTH AT LESS THAN
10 MPH.

TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN
A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON
THE WATER AND YOUR BOAT HAS A CABIN...USE THE CABIN FOR A LIGHTNING
SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER
THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT
LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER
BEFORE RESUMING OUTDOOR ACTIVITIES.

THE PRIMARY THREAT IS STRONG GUSTY WINDS OF 35 TO 45 MPH AND LOCALLY
HEAVY RAINS. WINDS OF THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS
AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH
CANS. IF WEATHER PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS
ARRIVE.

27/SWU
Special weather statement, Jun 29, 4:05 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
405 PM CDT FRI JUN 29 2007

ALZ021-029-292130-
CLEBURNE-RANDOLPH-
405 PM CDT FRI JUN 29 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RANDOLPH AND CLEBURNE
COUNTIES UNTIL 430 PM CDT...

...

AT 402 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES NORTH OF MILNER...MOVING NORTHEAST AT 5 MPH.

TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN
A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON
THE WATER AND YOUR BOAT HAS A CABIN...USE THE CABIN FOR A LIGHTNING
SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER
THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT
LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER
BEFORE RESUMING OUTDOOR ACTIVITIES.

THE PRIMARY THREAT IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN
DIAMETER...DIME SIZE...IS POSSIBLE. TAKE ACTION TO PROTECT YOURSELF
BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING. IF OUTDOORS
AND A SUBSTANTIAL ENCLOSED BUILDING IS NOT AVAILABLE...SEEK SHELTER
IN AN AUTOMOBILE.

OTHER THREATS INCLUDE STRONG GUSTY WIND OF 35 TO 45 MPH AND LOCALLY
HEAVY RAINS. WINDS OF THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS
AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH
CANS. IF WEATHER PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS
ARRIVE.

27/SWU
Local storm report, Jun 29, 4:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
409 PM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             E LAFAYETTE             32.90N 85.40W
06/29/2007  E0.25 INCH       CHAMBERS           AL   EMERGENCY MNGR

            ON THE GEORGIA STATE LINE. DIME TO PENNY

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:45 PM CDTSevere Thunderstorm WarningBMXHale, Marengo18 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.